Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the condition of a matrix arising in the numerical inversion of the Laplace transform

Author: Walter Gautschi
Journal: Math. Comp. 23 (1969), 109-118
MSC: Primary 65.25
MathSciNet review: 0239729
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Bellman, Kalaba, and Lockett recently proposed a numerical method for inverting the Laplace transform. The method consists in first reducing the infinite interval of integration to a finite one by a preliminary substitution of variables, and then employing an $ n$-point Gauss-Legendre quadrature formula to reduce the inversion problem (approximately) to that of solving a system of $ n$ linear algebraic equations. Luke suggests the possibility of using Gauss-Jacobi quadrature (with parameters $ \alpha $ and $ \beta $) in place of Gauss-Legendre quadrature, and in particular raises the question whether a judicious choice of the parameters $ \alpha $, $ \beta $ may have a beneficial influence on the condition of the linear system of equations. The object of this note is to investigate the condition number cond $ (n,\alpha ,\beta )$ of this system as a function of $ n$, $ \alpha $, and $ \beta $. It is found that cond $ (n,\alpha ,\beta )$ is usually larger than cond $ (n,\beta ,\alpha )$ if $ \beta > \alpha $, at least asymptotically as $ n \to \infty $. Lower bounds for cond $ (n,\alpha ,\beta )$ are obtained together with their asymptotic behavior as $ n \to \infty $. Sharper bounds are derived in the special cases $ n$, $ n$ odd, and $ \alpha = \beta = \pm \frac{1} {2}$, $ n$ arbitrary. There is also a short table of cond $ (n,\alpha ,\beta )$ for $ \alpha $, $ \beta = - .8(.2)0,.5,1,2,4,8,16,\beta \leqq \alpha $, and $ n = 5,10,20,40$. The general conclusion is that cond $ (n,\alpha ,\beta )$ grows at a rate which is something like a constant times $ {(3 + \surd 8)^n}$, where the constant depends on $ \alpha $ and $ \beta $, varies relatively slowly as a function of $ \alpha $, $ \beta $, and appears to be smallest near $ \alpha = \beta = - 1$. For quadrature rules with equidistant points the condition grows like $ (2\surd 2/3\pi ){8^n}$.

References [Enhancements On Off] (What's this?)

  • [1] A. B. Bakušinskiĭ, ``On a numerical method for the solution of Fredholm integral equations of the first kind,'' Ž. Vyčisl. Mat. i Mat. Fiz., v. 5, 1965, pp. 744-749. (Russian)
  • [2] A. B. Bakušinkiĭ, ``On a certain numerical method of solution of Fredholm integral equations of the first kind,'' Comput. Methods Programming. Vol. V, Izdat. Moskov. Univ., Moscow, 1966, pp. 99-106. (Russian) MR 35 #6386.
  • [3] R. Bellman, R. Kalaba, and J. Lockett, Dynamic programming and ill-conditioned linear systems. II, J. Math. Anal. Appl. 12 (1965), 393–400. MR 0191702
  • [4] Richard Bellman, Robert E. Kalaba, and Jo Ann Lockett, Numerical inversion of the Laplace transform: Applications to biology, economics, engineering and physics, American Elsevier Publishing Co., Inc., New York, 1966. MR 0205454
  • [5] Walter Gautschi, On inverses of Vandermonde and confluent Vandermonde matrices, Numer. Math. 4 (1962), 117–123. MR 0139627
  • [6] Walter Gautschi, Construction of Gauss-Christoffel quadrature formulas, Math. Comp. 22 (1968), 251–270. MR 0228171, 10.1090/S0025-5718-1968-0228171-0
  • [7] V. I. Krylov, V. V. Lugin, and L. A. Janovič, Tablitsy dlya chislennogo integrirovaniya funktsiiso stepennymi osobennostyami ∫₀¹𝑥^{𝛽}(1-𝑥)^{𝛼}𝑓(𝑥)𝑑𝑥, Izdat. Akad. Nauk. Belorussk. SSR, Minsk, 1963 (Russian). MR 0157012
  • [8] Y. L. Luke, Review 6, Math. Comp., v. 22, 1968, pp. 215-218.
  • [9] David L. Phillips, A technique for the numerical solution of certain integral equations of the first kind, J. Assoc. Comput. Mach. 9 (1962), 84–97. MR 0134481
  • [10] G. Szegö, Orthogonal Polynomials, Amer. Math. Soc. Colloq. PubL., Vol. 23, Amer. Math. Soc., Providence, R. I., 1959. MR 21 #5029.
  • [11] A. N. Tihonov and V. B. Glasko, An approximate solution of Fredholm integral equations of the first kind, Ž. Vyčisl. Mat. i Mat. Fiz. 4 (1964), 564–571 (Russian). MR 0169404
  • [12] John Todd, Introduction to the constructive theory of functions, Academic Press, Inc., New York, 1963. MR 0156129
  • [13] S. Twomey, On the numerical solution of Fredholm integral equations of the first kind by the inversion of the linear system produced by quadrature, J. Assoc. Comput. Mach. 10 (1963), 97–101. MR 0148249
  • [14] P. N. Zaikin, The numerical solution of the inverse problem of operational calculus in the real domain, Ž. Vyčisl. Mat. i Mat. Fiz. 8 (1968), 411–415 (Russian). MR 0238471

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.25

Retrieve articles in all journals with MSC: 65.25

Additional Information

Article copyright: © Copyright 1969 American Mathematical Society